Delaware, 2017

Flash Flooding and Flood in Delaware, July 22 to 24, 2017

July 22 to 24, 2017 · NWS PHI · 17 events in 2 counties and zones

A stalled frontal boundary was the focus for several rounds of thunderstorms that produced damaging winds and flooding in spots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A stalled frontal boundary was the focus for several rounds of thunderstorms that produced damaging winds and flooding in spots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 22, 10:04 AM EST, 4 hours 26 minutes earlier.

Area forecast discussion, Jul 22, 10:04 AM EST, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1104 AM EDT Sat Jul 22 2017

.SYNOPSIS...
A very warm and humid air mass will remain over the area
through this weekend and possibly into Monday. Meanwhile, low
pressure along a roughly west to east frontal boundary will
result in periods of showers and thunderstorms. By Tuesday, high
pressure will build over the area bringing somewhat milder and
drier conditions through through the middle of next week. A
seasonally strong cold front may cross the area later in the
week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Concerns for today include temperatures/heat and then potential
for severe weather.

The forecast today has been updated to reflect temperature
trends and the latest thinking on timing of convection moving
through during the late afternoon. Hi-res guidance is beginning
to converge on the most favorable timing generally after 3 pm
from west to east across the area. The 00Z NAM Nest is hinting
at the potential for multiple rounds of convection, with perhaps
another convective complex this evening. This increases hydro
concerns, particularly given the troubling high QPF output from
the NAM Nest (and NAM), RAP, UKMET, and CMC. Don't think this is
flood watch material (yet), but with more convection expected
later this weekend ... think the concerns will increase with
time. Would not be surprised to see a few flooding issues this
afternoon/tonight as well, though this may be more of the urban
/poor-drainage variety, for the most part.

Chance of severe storms today is certainly present. Forecast
soundings show 2000+ MLCAPE and deep-layer shear of 30+ kts this
afternoon, with effective shear approaching/exceeding 40 kts by
early evening. With moist midlevels and a well-mixed boundary
layer this afternoon, wet microburst potential is present, with
cold-pool organization likely given degree of instability/shear.
Shear looks to increase this evening, so the potential will be
present for embedded mesovortices within any convective
lines/clusters that develop. Think the risk of severe is high
enough for inclusion in the grids at this point.

Regarding temperatures, statistical guidance is generally in
the 90-94 range for KPHL today, with dew points around 70 during
max heating. With uncertainty regarding maximum heating from
approaching cloud cover, there is simply not enough confidence
to justify issuing another heat advisory or excessive heat
warning. The best potential appears to be for the Delmarva
Peninsula, but even here, forecast heat indices look to be
around or just below yesterday's values...which were shy of
advisory criteria. Nevertheless, it will be uncomfortable again
outside, and heat stress from prolonged outdoor exposure or
strenuous activity is possible.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
Low-confidence forecast overnight with potential for a round or
two of storms in a moderately unstable environment. With
adequate shear for severe storms, mention of this potential
remains through the early morning hours. However, with the first
round of convection likely to move through during the early
evening, there is some question as to what occurs thereafter. If
another convective complex enters the region, threat of heavy
rainfall (with some suggestion of this in most model output
currently) will be elevated, especially north of the Mason-Dixon
Line (as a weak surface boundary slowly lifts northward).
However, there is a decent chance there will be too much
stabilization with the first round of storms to support
additional convection. Decreased PoPs after midnight but did not
eliminate them anywhere given the uncertainty.

With a slow-moving boundary, midlevel flow oriented parallel to
it, very high PWs (2+ inches, generally), and potential for
training/upwind propagation effects, locally excessive rainfall
is possible. Too much uncertainty exists for a flood watch at
this time, especially given the relatively dry antecedent
conditions. Nevertheless, some local instances of poor-
drainage/urban flooding are probable and isolated flash flooding
is possible.

Temperature forecast very uncertain given likely impacts from
precipitation. Large errors in the hourly forecast should be
anticipated if/when convection passes through, and low
temperatures may be augmented by rain-cooled air. Currently have
lows just below values observed this morning.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
This long term section has not had the opportunity to develop
confidence on the forecast scenario. Was working the
thunderstorms the that produced at least 1.5" of rain in parts
of Cape May County and reports of gusts near 30 kt early this
morning.

500MB: A -1SD short wave in the Great Lakes region Sunday
morning crosses NYS and New England Monday with a short wave
ridge to follow Tuesday-Wednesday before short waves carve out a
-1sd trough over Quebec and New England next Thursday - Friday.

Temperatures: The first 21 days of the month were averaging
about a degree above normal near Mount Pocono to about 2.5
degrees above normal elsewhere except almost 5 degrees above
normal vicinity Georgetown DE. Overall, expect an above normal
month of July temperature wise, despite a cool down to near
normal next week. Calendar day averages: Should be 3 to 7
degrees above normal Sunday and Monday then near normal Tuesday
and Wednesday, several degrees above normal next Thursday and
possibly Friday.

Forecast basis: a 50 50 blend of the 00z/21 GFS/NAM MOS was
applied Sunday-Monday, then 00z/21 GFS MEX MOS Monday night and
Tuesday before relying heavily on the 05z/21 WPC D4-8 elements
for Tuesday night- Friday. Exception: POPS were basically
continuity from yesterdays 330PM Mount Holly forecast through
day 5, then WPC POPS days 6-7.

The dailies...

Sunday...Considerable cloudiness. A quasi-stationary east-west
frontal boundary is expected across our area. Low pressure along
the front will favor low-level convergence and areas of showers
and thunderstorms. PWAT values near 1.75 inches north and over
2 inches Delmarva with 2400J MLC just to our west will support
some heavy downpours and possible flooding. Also SPC has a
slight risk of severe for Sunday. Timing is tricky.

Monday...Partly sunny, very warm and still a bit humid
(dewpoints upper 60s to mid 70s) with 1100J of MLC. SVR
potential. A cfp should generate scattered afternoon and evening
thunderstorms?

Tuesday and Wednesday...should be relatively pleasant with
ridging aloft and surface high pressure moving across the area.
The high is associated with a somewhat cooler and drier air
mass. Partly to mostly sunny Tuesday with a light northeast wind
and Partly to mostly sunny Wednesday with a southeast wind.

Wednesday night...Looks like some low-level warm advection
develops and the forecast carries a chance of showers at that
time. South wind.

Thursday...Partly sunny. Chance of rain increases on Thursday
as another shortwave and associated cold front approach from the
northwest. MLC increases to 2300J vicinity I95 and dewpoints
are near 70. Small chc of svr...timing dependent. Southwest wind
shifts to northwest at night.

Friday...Uncertainty and followed WPC.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

VFR conditions will continue through the rest of this morning
and into the early afternoon. Clouds increase through the day,
but CIGs should remain VFR outside convection. Storms expected
to move east through the area late this afternoon into early
evening, with timing generally between 21Z and 03Z. More storms
are possible thereafter, but confidence is low. Additionally,
sub-VFR CIGs/VSBYs may develop after storms move through and
during the overnight, mainly from 08Z onward.

There is potential for strong to severe storms today with gusty
to damaging downburst winds and torrential rainfall.

OUTLOOK...
Sunday through Monday...Generally VFR conditions expected, but
temporarily lower cigs/vsbys in scattered showers and
thunderstorms are expected at times.

Tuesday and Wednesday...VFR conditions with a light northeast
wind Tuesday becoming and then southeast Wednesday.

&&

.MARINE...
Storms will impact the southern New Jersey and Delaware coastal
waters, as well as Delaware Bay, early this morning. Wind gusts
around 30 kts or so can be expected with the strongest storms,
as well as frequent lightning and torrential downpours. More
storms are expected this afternoon and tonight, with a higher
chance of severe weather. Strong winds are likely with the
strongest storms. Keep a close eye on the weather today if
venturing to sea.

Outside of convection, winds should generally be under 15 kts
but may be quite variable. By this afternoon, some favoring of a
south direction is likely. After storms pass tonight, some
preference for a west or northwest wind may be observed. Seas
should be 2-4 feet through the period, with locally higher
winds/seas near any thunderstorm.

OUTLOOK...
Generally sub-SCA conditions are expected Sunday through
Wednesday. However winds and seas may be locally higher in
scattered thunderstorms over the waters from Sunday through
Monday. Small chance of 5 foot hazardous seas advisory Sunday
evening.

RIP CURRENTS...
The 10-12 second dominant period has returned early this
morning, and there are indications that this will continue
through the day. As such, the rip current risk is expected to be
in the moderate category today for the New Jersey and Delaware
coasts.

&&

.TIDES/COASTAL FLOODING...
We have decided to issue a Coastal Flood Advisory for this
evening's high tide along the New Jersey and Delaware coasts and
along Delaware Bay.

The surge at this morning's high tide was about +0.4 to +0.6
feet. There will be an onshore component to the wind today and
it should bring the surge up around +0.6 to +0.7 feet by
evening.

The astronomical tides with the upcoming new moon are quite
high, as was the case with the new moon in both May and June. As
a result, the somewhat unimpressive surge values will likely
result in some minor flooding. If heavy rain occurs coincident
with the high tide, the potential for flooding will increase.

Conditions may be similar for Sunday evening's high tide. An
onshore flow is anticipated for Sunday, especially in areas from
Atlantic City up to Sandy Hook.

&&

.EQUIPMENT...
Dew point readings at KDOV continue to measure too high
compared to surrounding locations and should be treated as
unrepresentative of the area.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...Coastal Flood Advisory from 6 PM this evening to midnight EDT
     tonight for NJZ012>014-020>027.
DE...Coastal Flood Advisory from 6 PM this evening to midnight EDT
     tonight for DEZ002>004.
MD...None.
MARINE...None.

&&

Synopsis...Drag
Near Term...CMS/Meola
Short Term...CMS
Long Term...Drag
Aviation...CMS/Drag
Marine...CMS/Drag/Meola
Tides/Coastal Flooding...Iovino
Equipment...Staff
Hazardous weather outlook, Jul 22, 9:54 AM EST, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
1054 AM EDT Sat Jul 22 2017

DEZ001-MDZ008-012-015-019-020-NJZ001-007>010-015>019-PAZ054-055-
060>062-070-071-101>106-231500-
New Castle-Cecil-Kent MD-Queen Annes-Talbot-Caroline-Sussex-Warren-
Morris-Hunterdon-Somerset-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
1054 AM EDT Sat Jul 22 2017

This Hazardous Weather Outlook is for northern Delaware, northeast
Maryland, central New Jersey, northern New Jersey, northwest New
Jersey, southern New Jersey, east central Pennsylvania, northeast
Pennsylvania and southeast Pennsylvania.

.DAY ONE...Today and Tonight.

Thunderstorms may produce damaging wind and poor drainage flooding
rain, mainly late today or tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a risk for a period of severe thunderstorms Sunday and
possibly again Monday, along with heavy rain and possible localized
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

DEZ002-003-NJZ012-013-020>023-027-231500-
Kent-Inland Sussex-Middlesex-Western Monmouth-Ocean-Cumberland-
Atlantic-Cape May-Southeastern Burlington-
1054 AM EDT Sat Jul 22 2017

...COASTAL FLOOD ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, central New Jersey, northern New Jersey and southern New
Jersey.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

Thunderstorms may produce damaging wind and poor drainage flooding
rain, mainly late today or tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a risk for a period of severe thunderstorms Sunday and
possibly again Monday, along with heavy rain and possible localized
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

DEZ004-NJZ014-024>026-231500-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
1054 AM EDT Sat Jul 22 2017

...COASTAL FLOOD ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

There is a moderate risk for the formation of dangerous rip currents
today.

Thunderstorms may produce damaging wind and poor drainage flooding
rain, mainly late today or tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a risk for a period of severe thunderstorms Sunday and
possibly again Monday, along with heavy rain and possible localized
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

ANZ430-431-450>455-231500-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
1054 AM EDT Sat Jul 22 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and Tonight.

Thunderstorms may produce wind gusts over 34 knots, especially late
today and tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The Storm Prediction Center has indicated that there is a slight
risk for severe thunderstorms Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jul 22, 1:58 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
258 PM EDT SAT JUL 22 2017

DEZ003-004-222000-
Inland Sussex-Delaware Beaches-
258 PM EDT SAT JUL 22 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SUSSEX COUNTY...

At 257 PM EDT, a strong thunderstorm was located near Millsboro, or
10 miles southeast of Georgetown, moving east at 25 mph.

Winds up to 40 mph are possible with this storm.

This storm will be near...
  Dagsboro around 305 PM EDT.
  Selbyville around 310 PM EDT.
  Millville around 320 PM EDT.

Other locations impacted by this storm include Frankford, Ocean View
and South Bethany.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If you are at the Delaware beaches, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the beach in a thunderstorm.

LAT...LON 3847 7546 3867 7542 3861 7515 3860 7516
      3859 7521 3858 7518 3857 7518 3860 7510
      3858 7511 3858 7507 3859 7506 3845 7505
      3845 7538
TIME...MOT...LOC 1857Z 289DEG 22KT 3854 7531

JRK

The radar

The Dover AFB radar (KDOX), 42 km away, was scanning. The volume nearest the first event began at 19:32 UTC.

Open the radar archive at this moment

Event by event

8 heavy rain, 7 flash flood, 1 lightning, 1 flood. Local standard time, as filed.

Lightning, Sussex

When
July 22, 2:30 PM EST
Where
Sussex County, 0.54 mi E of Millville
Property damage
$10
Reported by
State Official
Coordinates
38.550, -75.110

A lightning strike took down some wires. Time estimated.

Flash Flood, New Castle

When
July 23, 6:40 PM EST to 7:30 PM EST
Where
New Castle County, 1.48 mi SSW of Mt Cuba to 0.8 mi SSE of Mt Cuba
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.760, -75.640

Three people trapped in a vehicle and rescued along Barley Mills Road near Hoops reservoir.

Flash Flood, New Castle

When
July 23, 7:15 PM EST to 8:42 PM EST
Where
New Castle County, 0.87 mi SW of Mt Cuba to 1.33 mi S of Centerville
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
39.770, -75.640

Red Clay Creek exceeded flood stage for 70 minutes with a four foot rise in 70 minutes. Several roads closed.

Heavy Rain, New Castle

When
July 23, 7:35 PM EST
Where
New Castle County, 1.27 mi ESE of Mt Cuba
Reported by
Mesonet
Coordinates
39.770, -75.610

Just over three inches of rain fell at a CWOP.

Heavy Rain, New Castle

When
July 23, 7:42 PM EST
Where
New Castle County, 0.53 mi E of Hagley
Reported by
Mesonet
Coordinates
39.770, -75.570

Just over four inches of rain fell.

Flood, New Castle

When
July 23, 8:00 PM EST to 11:59 PM EST
Where
New Castle County, 0.83 mi S of Granogue to 0.7 mi NE of Claymont
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
39.818, -75.568

Numerous roads closed due to flooding.

Flash Flood, New Castle

When
July 23, 8:10 PM EST to 9:10 PM EST
Where
New Castle County, 0.69 mi S of Granogue to 0.81 mi S of Granogue
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.820, -75.570

Thompson Bridge Road closed due to flooding.

Flash Flood, New Castle

When
July 23, 8:15 PM EST to 9:15 PM EST
Where
New Castle County, 1.06 mi W of Silverbrook to 0.95 mi W of Silverbrook
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.750, -75.620

A swiftwater rescue took place on Faulkin road.

Flash Flood, New Castle

When
July 23, 8:15 PM EST to 9:15 PM EST
Where
New Castle County, 1.27 mi ESE of Mt Cuba to 0.95 mi NW of Hagley
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.770, -75.610

A rescue occurred on Kennet pike.

Heavy Rain, New Castle

When
July 23, 9:11 PM EST
Where
New Castle County, Centerville
Reported by
Trained Spotter
Coordinates
39.820, -75.620

Just over two inches of rain fell.

Heavy Rain, New Castle

When
July 23, 9:20 PM EST
Where
New Castle County, 0.87 mi SW of Stanton
Reported by
Mesonet
Coordinates
39.710, -75.640

Two inches of fell with almost all of it in a three hour period.

Flash Flood, New Castle

When
July 23, 9:40 PM EST to 10:40 PM EST
Where
New Castle County, 1.06 mi WSW of Stanton to 1.27 mi WSW of Stanton
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
39.715, -75.649

Red Clay creek at Stanton rose nine and a half feet in three and a half hours.

Heavy Rain, New Castle

When
July 23, 10:10 PM EST
Where
New Castle County, 1.06 mi W of Winterthur
Reported by
Mesonet
Coordinates
39.800, -75.600

Just under six inches of rain fell at this DEOS sensor with half an inch in five minutes.

Heavy Rain, New Castle

When
July 23, 10:59 PM EST
Where
New Castle County, 0.53 mi E of Kentmere
Reported by
COOP Observer
Coordinates
39.770, -75.540

Just over two inches of rain fell at the Wilmington Porter Reservoir.

Flash Flood, New Castle

When
July 24, 1:55 AM EST
Where
New Castle County, 0.69 mi S of Cooch to 0.69 mi SW of Cooch
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
39.640, -75.730

The Christina river rose four feet in 45 minutes.

Heavy Rain, New Castle

When
July 24, 3:00 AM EST
Where
New Castle County, 1.06 mi W of Winterthur
Reported by
Mesonet
Coordinates
39.800, -75.600

Almost seven and a half inches of rain fell at this DEOS site.

Heavy Rain, New Castle

When
July 24, 3:03 AM EST
Where
New Castle County, 1.38 mi S of Centerville
Reported by
Mesonet
Coordinates
39.800, -75.620

Almost five inches of rain fell at this DEOS site.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2017Every state in 2017This day in weather historyWarnings in Delaware, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704174, 704154, 704155, 704165, 704166, 704541, 704156, 704157, 704159, 704168, 704169, 704161, 704170, 704171, 704163, 704172, 704173.